Behavior Patterns After Bone Marrow Transplant
Dear OncoLink "Ask the Experts,"
Our son was diagnosed with Acute Myeloid Leukemia (A.M.L.) at 2 years, and is now 3 years+ since his Bone Marrow Transplant (B.M.T.). We are looking for information regarding behavior patterns, which have become evident. He is no longer on any treatment. Is there any information about social development in young children after such intense treatment and attention? He is generally well behaved at home and with small groups, but problems such as attention seeking occur in larger groups and school situations.
Wendy Hobbie, RN, CRNP, Coordinator of the Survivorship Program at the Children's Hospital of Philadelphia and the Associate Program Director of the Pediatric Oncology Program at the University of Penn, School of Nursing, responds:
Children diagnosed with cancer have many traumas to deal with. They feel ill, have painful procedures and endure long hospitalizations. These events make it difficult for a child to progress developmentally. Often their exposure to other children and especially classroom environments can be limited. When a child is so ill, it is also difficult to set limits. Consequently, after treatment there may be behavior issues. The other possible cause of behavior issues maybe related to changes in cognitive function secondary to treatment. If a child has radiation to the brain, they may experience changes in their cognitive function. This can cause difficulties with focusing in large group settings. A full psychological evaluation including neurocognitive testing and a evaluation by a psychologist would be helpful in defining the scope of a child's problems.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania